Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Wilmington, NC

May 25, 2001Bladen County, Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 25, 2001, 3:39 PM EDT for Bladen County, Columbus County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2001, 3:39 PM EDT (19:39 UTC)
Expired
May 25, 2001, 4:15 PM EDT
In force
36 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Bladen County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:03 PM EDTHail 0.75Evergreen, NCDime size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 251939
SVRILM
NCC017-047-252015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
339 PM EDT FRI MAY 25 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER EVERGREEN...OR ABOUT 13
  MILES NORTHWEST OF WHITEVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BLADENBORO AT 400 PM EDT
   CLARKTON AT 405 PM EDT
   ODUBLIN AT 415 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

CRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:00 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 25, 2:00 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
200 PM EDT FRI MAY 25 2001

DEEP CUTOFF LOW CONTINUES TO SPIN OVER IL/IN.  SPEED MAX PUNCHING UP
INTO ERN KY SHOWS UP NICELY IN WV IMAGERY...AS DOES A SECOND MAX
DIVING DOWN THE PLAINS.  THIS SECOND SPEED MAX AND ACCOMPANYING VORT
WILL BE MAIN PLAYERS IN POSSIBLY GETTING SOME PRECIP INTO COASTAL
CAROLINAS SAT.  SFC COLD FRONT PRETTY WELL BOGGED DOWN IN
APPALACHIANS.  SMOKE PLUME MAKING ITS WAY UP SE COAST AND WILL NEED
TO BE ACCOUNTED FOR UNTIL FRONT GETS HERE.

ETA/AVN INITIALIZED FAIRLY WELL AND IN AGREEMENT.  MAIN DIFFERENCE
FROM LAST RUN IS THAT MODELS ARE A BIT FASTER AND FARTHER N IN
LIFTING UPPER LOW OUT OF WRN GREAT LAKES.  RESULT OVER THE CAROLINAS
IS MORE ZONAL FLOW BY LATE SUN.

ENTIRE CWA IN DAY 1 SLGT RISK.  HOWEVER WITH BEST FORCING REMAINING
N AND W OF AREA WILL BE HARD PRESSED TO GET MUCH GOING.  ACTIVITY IN
WRN CAROLINAS MAKING LITTLE HEADWAY TOWARD FA.  WILL KEEP CHC POPS
OVERNITE WITH SLIGHTLY HIGHER NUMBERS INLAND.

BEST CHANCE OF PRECIP APPEARS TO BE SAT...AS VORT MAX NOW IN THE
PLAINS SWINGS THRU THE CAROLINAS AND MIGHT ACTUALLY MAKE IT THIS FAR
E.  GIVEN RECENT TRENDS AM HESITANT TO GO LIKELY SO WILL LET HIGH
CHC POPS COVER IT.  BEST CHANCE WILL BE INLAND NC.  WITH DECENT
INSTABILITY AND VORT DAY 2 SVR RISK LOOKS JUSTIFIED.  TEMPS ON LOW
SIDE OF GUIDANCE OWING TO AT LEAST SCT-BKN CLOUDS AND POSSIBLY
SMOKE.

AFTER THAT VORT SWINGS THRU AREA...ANOTHER MUCH WEAKER VORT TO SWING
THRU THE AREA SUN.  AVN MOST BULLISH WITH THIS VORT AND ASSOCIATED
PRECIP...BUT EVEN IT LOOKS TOO WEAK AND CHANNELED.  THEREFORE WILL
BACK OFF FROM GOING 50 POPS. STILL NOT TOO CONFIDENT IN GETTING A
LOT OF SUNSHINE SO WILL LEAN TOWARD COOLER MAV NUMBERS...EVEN
DISCOUNTING SPURIOUS 72 FOR FLO.

EXTENDED:  COLD FRONT APPROACHES ON MON...ALBEIT MORE SLOWLY IN
ZONAL FLOW.  WILL STICK CLOSE TO GOING FCST.  HOWEVER MRF AND EVEN
12Z AVN WANT TO STALL FRONT OUT ACROSS CAROLINAS ON TUE...AND THEN
AVN DEVELOPS SFC LOW ALONG FRONT NEAR CAROLINA COAST.  AM WAY TOO
SUSPICIOUS OF THIS TO PUT POPS INTO TUE JUST YET.  SFC HI BUILDS IN
FROM MIDWEST WED THRU FRI.

CWF: PERSISTENT S TO SW WINDS THRU THE PERIOD...SHOULD REMAIN BLO
SCA CRITERIA WITH SOMEWHAT SLOWER APPROACH OF COLD FRONT.

FCSTID = 35
ILM   63  84  63  81 /  30  50  30  30
LBT   61  83  60  80 /  40  50  30  30
FLO   63  84  62  83 /  40  50  30  30
MYR   65  79  63  79 /  30  40  30  30

.ILM...
NC...NONE.
SC...NONE.

RAS

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.